Hail, Wilson
- When
- September 15, 4:43 PM CST to 4:44 PM CST
- Where
- Wilson County, 2.65 mi NE of Buxton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -95.890
Forty mph winds were also reported.
A small severe weather outbreak occurred across southeast Kansas. Minor wind and hail were noted with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small severe weather outbreak occurred across southeast Kansas. Minor wind and hail were noted with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 2:58 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 358 PM CDT THU SEP 15 2016 .SYNOPSIS... Issued at 354 PM CDT Thu Sep 15 2016 A trough over the Rockies is trying to nudge the dominant ridge camped out over the eastern CONUS. The first part of the trough is going to move east tonight through the first part of Saturday for the Central Plains. && .SHORT TERM...(This evening through Sunday night) Issued at 354 PM CDT Thu Sep 15 2016 Forecast challenge - Will there be convection or will there not be convection is the main question with the first part of the forecast. The question on the timing of the front and any respective boundaries from any convection that will develop in the unstable environment makes it hard to get a grasp on coverage. The trough is making its way east while a fragment is staying back to the west. A cold front is anticipated to be the source of development of convection as it moves through Kansas later tonight through Friday. Of course there is the game of how far south the front will move into the unstable air mass where the bulk shear vectors are 30-50kts with the higher values along the central Kansas and Nebraska borders. Moisture transport is certainly on the increase overnight to keep the fuel; precipitable water values range from 1-2 inches. Any convection that develops along this frontal boundary will have outflow which could be another source of development especially given the environment at least initially. There is a plethora of uncertainty despite a slight leaning agreement between the models which are essentially showing the impact to stay in far north central and northeast Kansas, but it is hard to say if that is even accurate based on the expectations from the forecast of the previous couple of days. Chances of precipitation were modified in an attempt to follow the current guidance. Fog could be a factor across central Kansas as it has been an impact for the past couple of mornings, but the uncertainty in convection and similar timing leads to minimal confidence at this point. .LONG TERM...(Monday through Thursday) Issued at 354 PM CDT Thu Sep 15 2016 The center of the trailing wave at least at 500mb dawdles over southern California and the Baja as it must have decided the area and water were more pleasing. Another part of the weak wave gets pulled northeast on Sunday into Monday. A ridge builds in to follow for the first part of the week. The next trough is off to the races as it moves across the Rockies with a quick die off as it tracks northeast at 850mb. Higher up the trough scoots onshore in the midweek with a divergent path for the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 120 PM CDT Thu Sep 15 2016 A rather difficult aviation forecast with convective chances the main sources of concern this evening and overnight. Could see convection develop or move into South Central KS late this afternoon or early this evening, but confidence in convection in this area is low. Still think its worth a mention in the KICT Taf, after 23z. Think the better chance of convection developing will be along the wrn and NW flanks of the area (west of I-135), as low level moisture transport increases across SW KS into Central KS. Plan on going with VCTS for most of the Central KS Taf locations late this evening, as scattered convection looks possible after 04-05z. Will also go with VCTS for most of the South Central and SE KS tafs overnight as well, as the widespread moisture transport leads to scattered convective chances in this area as well. Could also a chance of IFR cigs and vsbys across Central KS by early Fri morning, as stratus build down occurs just ahead of a southward moving cold front. So will go with a tempo for 1k ft cigs and 1SM and BR for KRSL by around 11z/Fri. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 81 64 81 / 50 50 60 10 Hutchinson 67 80 60 80 / 40 50 40 10 Newton 66 79 61 79 / 50 50 50 10 ElDorado 68 80 64 81 / 50 60 60 20 Winfield-KWLD 69 82 65 82 / 40 60 60 20 Russell 62 78 55 80 / 60 20 10 10 Great Bend 63 79 56 81 / 50 30 20 10 Salina 65 80 60 81 / 60 40 30 10 McPherson 66 79 59 80 / 50 50 40 10 Coffeyville 69 84 65 83 / 40 70 70 30 Chanute 69 81 64 81 / 50 70 60 30 Iola 68 80 64 81 / 60 70 60 30 Parsons-KPPF 69 82 65 82 / 50 70 60 30 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...BDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 444 PM CDT THU SEP 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 444 PM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL INCREASE AND MAY BE STRONG AND PERHAPS SEVERE. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE IN CENTRAL KANSAS WITH POSSIBLY QUARTER SIZED HAIL AND WINDS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS ARE LIKELY FOR MOST AREAS FRIDAY AND FRIDAY NIGHT WHICH MAY HAVE NICKEL SIZED HAIL AND 55 MPH WINDS. LOCALLY HEAVY RAINS ARE LIKELY FOR ALL AREAS THAT COULD LEAD TO FLOODING. ON SATURDAY...ANY CHANCE OF THUNDERSTORMS SHOULD BE CONFINED TO SOUTHERN KANSAS. NEITHER STRONG NOR SEVERE STORMS ARE EXPECTED. THUNDERSTORM CHANCES EXIST ON SUNDAY AND WEDNESDAY INTO THURSDAY. ANY STORMS ON SUNDAY MAINLY IN SOUTH CENTRAL KANSAS COULD HAVE WINDS OF 40 TO 50 MPH WINDS. UNCERTAINTY EXISTS FOR STORMS THAT MAY DEVELOP IN THE MIDDLE OF THE WEEK. STAY TUNED FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU SEP 15 2016
KSZ094-152200-
ELK KS-
432 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 500 PM CDT
* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOWARD AND ELK FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3741 9631 3761 9630 3760 9596 3744 9596
3737 9620
TIME...MOT...LOC 2132Z 227DEG 15KT 3749 9616
MCGUIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT THU SEP 15 2016
KSZ072-096-152245-
ALLEN KS-NEOSHO KS-
515 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 545 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER CHANUTE...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...IOLA...HUMBOLDT...LA HARPE...GAS...SAVONBURG...ELSMORE...
PETROLIA...IOLA AIRPORT AND CHANUTE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3756 9541 3767 9553 3774 9553 3795 9536
3779 9509 3773 9509
TIME...MOT...LOC 2215Z 229DEG 23KT 3768 9542
MCGUIREThe Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Forty mph winds were also reported.
An estimated 60 plus mph winds were also reported.
Dime size hail was also noted with this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660116, 660117, 660118.